Alert archive / North Carolina / Small Craft Advisories in 2019

Small Craft Advisory 13, NWS Wilmington, NC

February 23, 2019

NWS Wilmington, NC issued this small craft advisory at Feb 23, 2019, 5:11 AM EST. It took effect at Feb 24, 2019, 12:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 5:11 AM EST (10:11 UTC)
In effect from
Feb 24, 2019, 12:00 PM EST
Expired
Feb 25, 2019, 6:03 AM EST
In force
18 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

397 
WHUS72 KILM 231011
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
511 AM EST Sat Feb 23 2019

...Hazardous Seas Sunday Afternoon Through Early Monday...

AMZ250-252-254-256-232100-
/O.NEW.KILM.SC.Y.0013.190224T1700Z-190225T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
511 AM EST Sat Feb 23 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO NOON EST
MONDAY...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect from noon Sunday to noon EST
Monday.

* WINDS...SW 20 to 30 kt, becoming W to NW 20 to 30 kt.

* SEAS...4 to 8 feet, highest offshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

8
7 follow-up statements
286 
WHUS72 KILM 231948
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
248 PM EST Sat Feb 23 2019

...Hazardous Seas Sunday Afternoon Through Early Monday...

AMZ250-252-254-256-240500-
/O.EXT.KILM.SC.Y.0013.190224T1700Z-190225T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
248 PM EST Sat Feb 23 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON SUNDAY TO 7 AM
EST MONDAY...

* WINDS...West 15 to 25 kt.

* SEAS...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
245 
WHUS72 KILM 240444
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1144 PM EST Sat Feb 23 2019

...Hazardous Seas Sunday Afternoon Through Early Monday...

AMZ250-252-254-256-241100-
/O.CON.KILM.SC.Y.0013.190224T1700Z-190225T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1144 PM EST Sat Feb 23 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO
7 AM EST MONDAY...

* WINDS...SW 20 to 25 kt Sunday afternoon, becoming W to NW 20 kt
  with gusts to 30 kt Sunday night and early Monday.

* SEAS...4 to 7 feet, highest offshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

8
948 
WHUS72 KILM 240718
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
218 AM EST Sun Feb 24 2019

...Areas of Dense Marine Fog This Morning... 
...Gusty Winds and Rough Seas Developing...

AMZ250-252-254-256-241700-
/O.NEW.KILM.MF.Y.0010.190224T0718Z-190224T1700Z/
/O.EXT.KILM.SC.Y.0013.190224T1700Z-190225T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
218 AM EST Sun Feb 24 2019

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 AM EST
MONDAY...

The National Weather Service in Wilmington has issued a Dense Fog
Advisory, which is in effect until noon EST today.

* WINDS...SW 15 to 25 kt, gusts to 30 kt offshore, becoming W to
  NW 20 to 30 kt tonight and early Monday.

* SEAS...4 to 8 feet, highest outer portion.

* VISIBILITY...Below 1 NM at times this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one mile. 

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected.

&&

$$

8
054 
WHUS72 KILM 241702
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1202 PM EST Sun Feb 24 2019

AMZ250-252-254-256-250115-
/O.EXP.KILM.MF.Y.0010.000000T0000Z-190224T1700Z/
/O.CON.KILM.SC.Y.0013.000000T0000Z-190225T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1202 PM EST Sun Feb 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY...

* WINDS...West 15 to 25 kt.

* SEAS...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
511 
WHUS72 KILM 242007
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
307 PM EST Sun Feb 24 2019

AMZ250-252-254-256-250500-
/O.CON.KILM.SC.Y.0013.000000T0000Z-190225T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
307 PM EST Sun Feb 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY...

* WINDS...West 15 to 25 kt.

* SEAS...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
826 
WHUS72 KILM 250154
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
854 PM EST Sun Feb 24 2019

AMZ250-252-251100-
/O.EXT.KILM.SC.Y.0013.000000T0000Z-190225T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
854 PM EST Sun Feb 24 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST MONDAY...

* WINDS...Northwest 15 to 25 kt with frequent gusts up to 30 kt.

* SEAS...peaking at 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

AMZ254-256-251100-
/O.CON.KILM.SC.Y.0013.000000T0000Z-190225T1100Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
854 PM EST Sun Feb 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY...

* WINDS...Northwest 15 to 25 kt with frequent gusts up to 30 kt.

* SEAS...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
596 
WHUS72 KILM 251103
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
603 AM EST Mon Feb 25 2019

AMZ250-252-251215-
/O.CAN.KILM.SC.Y.0013.000000T0000Z-190225T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
603 AM EST Mon Feb 25 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Small Craft Advisory.

Conditions offshore have improved since the passing of a cold
front. Therefore, the small craft advisory has been cancelled.

$$

AMZ254-256-251215-
/O.EXP.KILM.SC.Y.0013.000000T0000Z-190225T1100Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
603 AM EST Mon Feb 25 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 23, 3:24 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 23, 3:24 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 AM EST Sat Feb 23 2019

.SYNOPSIS...
A warm front will approach from the south today but generally
stall near the coast. Warmer weather is expected Sunday ahead
of a cold front, that will cross the coast during Sunday
evening. High pressure will build in through early next week
with chances of rain increasing later Wednesday into Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 320 AM Saturday...It's not very pretty when the pineapple
express train runs over the toes of old man winter. One would
see plentiful equatorial Pacific moisture streaming over a pool
of chilly northern stream air, bringing a minimum in sunshine
minutes, and yet, in this case, not all that much rain.

A shallow hill temperature trace today, as readings climb slowly
under clouds, struggling into the middle and upper 50s this
afternoon, a little cooler north of a KLBT to KEYF line. Rain
light, favored today mostly over SE NC. Warm air advection
ramps late Saturday, bringing nighttime temperature climbs into
early Sunday, peaking in abnormal warmth Sunday afternoon, prior
to cold frontal passage. Temperatures take a nice nose dive
Sunday night, 30-35 degrees cooler daybreak Monday from the
balminess of Sunday afternoon.

As both T/Td surge Sunday afternoon, MU/ML CAPE take a jump, and
frontal passage near peak heating will add boost to updrafts in
concert with frontal convergence, and a rumble of thunder could
pop, so slight chance inserted within this narrow window. With
850 winds near 50 knots at this time, not shocking if SPC
upgrades the area to 'marginal' in time, instability aloft being
perhaps a limiter in question, and extent of threat. A few
record highs may be approached Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Sunday night into early Monday will bring
high pressure building in from the northwest at the surface while
mid level flow is out of the W or WNW. This will favor clear skies
while temperatures remain fairly seasonable. Later Monday a ridge
axis builds in enough to all but shut down surface winds inhibiting
any additional BL cool advection from reaching the surface even as
the center of the high remains in the Great Lakes. Even so some
radiational cooling will become favored and most places away from
the immediate coast should dip below 40; generally about a category
below the previous night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday... An element of the long term that appears to
offer some degree of certainty is the temperature forecast. Low
amplitude flow not only locally but across much of the CONUS will
mean fairly seasonable weather. Of less certainty is the chance for
rain...though overall they will remain quite low since the
aforementioned mid level flow will not favor deep layer moisture.
Even so, some warm advection isentropic upglide will call for 20
POPs on Wednesday as will a weak cold frontal passage on Thursday.
Uncertainty grows on Friday as models show a flat wave of low
pressure moving west to east across the area possibly bolstering rain
chances.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 00Z...IFR most if not all of TAF cycle, with CIGS OVC003
to OVC009 through majority of period, exception, brief BKN012
in afternoon hours. OCNL DZ/-RA and mist will reduce VSBY to
2-4 SM mainly this morning, and favored from KLBT to KEYF to
KILM. Lowering CIGS and VSBY expected again late tonight, in
light NE SFC winds. NE winds through this morning 7-12 knots,
with gusts at coastal terminals up to 18 knots, winds easing
by afternoon.

Extended Outlook...Sub-VFR will likely prevail early Sunday
before another cold front pushes through lifting to VFR late
Sunday through Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...

As of 320 AM Saturday...After a brief lull in wind late today
and tonight, strong S-SW winds to follow in advance of an
approaching and moderately strong cold front. A wind-shift
across the waters to occur late Sunday and SCA flags are likely
ahead of and behind the front. As a result, the wave spectrum
will see decreasing NE waves today, then building SW wind-seas
late Saturday and Sunday. Chaotic seas late Sunday night and
early Monday when residual, large SSW waves, and NE wind seas
on the uptick interact. Isolated TSTMs possible late Sunday
with wind gusts even in showers up to 40 knots.

SUNDAY NIGHT THROUGH MONDAY NIGHT... Cold advection and well-aligned
boundary layer flow will bring strong enough winds that an Advisory
will be needed. Flow remains out of the NW on Monday but as
pressures rise over SC/GA the gradient will ease allowing both wind
and seas to drop below Advisory thresholds. These rising pressures
move further east into the local area later Monday into Monday night
bringing light winds allowing seas to further settle.

TUESDAY THROUGH WEDNESDAY...Winds light and variable on Tuesday
with high pressure moving overhead. With no swell energy to
speak of seas will fall to minimal values. Uncertainty heading
into Wednesday regarding whether return flow develops or a weak
from moves through from the northwest as some major guidance
holds its passage off until Thursday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     AMZ250-252-254-256.

&&

SYNOPSIS...MBB
NEAR TERM...08
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MCK
Hazardous weather outlook, Feb 23, 2:01 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
201 AM EST Sat Feb 23 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
240715-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
201 AM EST Sat Feb 23 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-240715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
201 AM EST Sat Feb 23 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:10 PM ESTCoastal Flood AdvisoryILMNew Hanover4 hr
Feb 23, 11:09 AM ESTCoastal Flood AdvisoryILMNew Hanover3 hr

Nearby

Small Craft Advisories in North Carolina, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.